Skip to main content
News

Statin Therapy Associated with Lower Physical Activity Levels in Men


September 30, 2014

Statin use may be linked to less physical activity in elderly men, according to the results of a recent study.

Researchers led by Dr. David S.H. Lee, assistant professor at Oregon State University/Oregon Health and Science University in Portland, found that individuals who took the cholesterol-lowering agents engaged in 37.8 fewer minutes of moderate physical activity per week and were more sedentary compared with nonusers.

“We think this is important because men should be aware of the possible side effects of taking a statin, especially if they are taking it to decrease their risk for cardiovascular disease, said Dr. Lee. “Being less active and more sedentary may increase the risk of physical functional loss and offset the benefits to cardiovascular disease.”

In their quest to determine how statin use affects physical activity, the authors examined data from the Osteoporotic Fractures in Men study, which enrolled community-dwelling men aged 65 years or older (average age, 73 years) between March 2000 and April 2002.

This analysis differs from previous studies on the relationship between statin use and physical activity in that researchers followed participants for up to 6.9 years as compared to follow-up periods of only up to a year for previous studies, according to Dr. Lee.

Physical activity was measured by self-report at baseline and by the Physical Activity Scale for the Elderly (PASE) during two follow-up visits. Metabolic equivalents (METs) and minutes of moderate activity, vigorous activity, and sedentary behavior were calculated by an accelerometer at the participants’ third visit.

Twenty-four percent of participants were prevalent statin users when the study launched, 28% began using statins during the study period, and 48% were nonusers.

Among the 3,071 men with adequate accelerometry data, the 1,542 statin users expended 0.03 fewer METs, engaged in 5.4 fewer minutes of moderate activity per day, engaged in 0.6 fewer minutes of vigorous activity per day, and exhibited 7.6 more minutes per day of sedentary behavior.

Interestingly, men who started using a statin during the study period exhibited the fastest drop in physical activity, a finding the researchers found surprising.

“We thought those men would have a modestly less amount of physical activity, but not a rapid drop in physical activity,” said Dr. Lee.

Because of the study’s observational design, a causal relationship between statin use and physical activity could not be established. According to the authors, possible causes of reduced physical activity among statin users may be muscle pain, fatigue, and weakness, all common adverse effects of statin medications.

“Pharmacists should be aware that statins may decrease physical activity in older men,” said Dr. Lee. “Exercise is important for older adults to maintain health, functional status, and independence. Encourage men to stay active and consider the risks and benefits if you suspect that the statins may be limiting the amount of physical activity that some men may be getting.”

This study was supported by the National Institutes of Health and the Medical Research Foundation of Oregon and was published in JAMA Internal Medicine.

 

-Meredith Edwards White

 

 

Reference:

1. Lee DS, Markwardt S, Goeres L, et al. Statins and physical activity in older men: the osteoporotic fractures in men study. JAMA Intern Med. 2014;174(8):1263-70. 

Back to Top